Alert archive / New Mexico / Flash Flood Warnings in 2013
Flash Flood Warning 8, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 17, 2013, 2:54 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2013, 2:54 PM MDT (20:54 UTC)
- Expired
- Jun 17, 2013, 5:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 164 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 3:30 PM MDT | FLASH FLOOD | S Queen, NM | DEBRIS FLOWING ACROSS HWY 137 JUST SOUTH OF QUEEN AND DOWN INTO LAST CHANCE CANYON WITH A COUPLE FEET OF WATER ASSOCIATED WITH IT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 2640 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
379 WGUS54 KMAF 172054 FFWMAF NMC015-172345- /O.NEW.KMAF.FF.W.0008.130617T2054Z-130617T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 254 PM MDT MON JUN 17 2013 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 545 PM MDT * AT 249 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED FLASH FLOODING FROM REDEVELOPING THUNDERSTORMS LOCATED NEAR AND WEST OF QUEEN. THESE REDEVELOPING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAIN AND WILL LIKELY PRODUCE FLOODING AS THEY MOVE SLOWLY EAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3241 10484 3242 10448 3200 10436 3201 10484 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:11 PM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 17, 1:11 PM MDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 211 PM CDT MON JUN 17 2013 .DISCUSSION... SFC BOUNDARY NW-SE ACROSS THE PB WILL BE A PRIMARY FOCUS FOR DEEP CONVECTION TO FORM ALONG/NEAR TODAY. LOW LEVEL MSTR IS RICH (DWPNTS OF M60S ACROSS PB) AND WITH STEEP MID LEVEL LR/S PER EML SB CAPES ARE ABOVE 2500 J/KG. LOW LEVEL MSTR IS CONVERGING INVOF WRN PB/SE NM AND ONCE TEMPS GET INTO THE M90S CAP IS EXPECTED BREAK ALLOWING STORMS TO DEVELOP ACROSS THE PB. ALSO A MINOR SHRTWV TROF ROUNDING NW MID LEVEL FLOW MAY SERVE TO COOL TEMPS AROUND 5H AND PROVIDE ADDITIVE LIFT. 12Z NAM12 QPF AGREES WITH AND HAS DEVELOPED PRECIP FARTHER S INTO THE PB AS EARLY AS 21Z (INDICATIVE OF WEAK TO NO CAP). SAID CAPES AND BULK SHEAR OF 25-35KTS ACROSS PB WILL BE SUFFICIENT FOR SEVERE STORMS AND HAVE INCLUDE FOR PB AND TRANS PECOS. LARGE HAIL AND DAMAGING WIND ARE THE MAIN CONCERN BUT AN ISOLD TORNADO CAN/T BE RULED EITHER. MEANWHILE A CONVECTIVE COMPLEX IS FAVORED TO COME OUT THE NE NM HIGHLANDS INTO WX TX PLAINS AND MAY RESULT IN SECOND ROUND OF TSTMS EARLY TUE AM ACRS THE NRN CWFA. ANOTHER ROUND OF STORMS IS POSSIBLE TUE PM IN PERSISTENT NW MID LEVEL FLOW. THESE STORM WOULD BE FAVORED TO MOVE THRU THE N-NE CWFA LATE TUE AFTERNOON AND EARLY EVENING AND AGAIN COULD BE SEVERE. HOWEVER IF THERE IS A SECOND ROUND OF STORMS EARLY TUE AM ACROSS THE N-NE IT MAY BE DIFFICULT FOR THE ATMOSPHERE TO RECOVER. SLGHT CHC TO CHC TSTMS WILL BE FAVORED IN THE DAVIS MTNS REGARDLESS TUE PM. TIMING OF CONVECTION TUE WILL MAKE TEMPS FCST DIFFICULT AND WILL TREND TEMPS DOWN JUST A DEGREE OR 2 FOR NOW. STRONGER PRESENCE OF MID LEVEL RIDGE WILL SIGNAL DOWNTURN IN POPS AND THOSE BEING CONFINED TO THE W ON WRN SIDE OF RIDGE FOR WED/THUR. PRESENCE OF MID LEVEL RIDGE WILL ALSO SIGNAL WARMER WITH HIGHS TEMPS EASILY BACK TO 95-100 ACROSS PB. SOME HINTS THAT MID LEVEL RIDGE WILL DEVELOP FAR E FRI-SUN WHICH WOULD LEAD TO A LITTLE COOLER TEMPS AND LOW PROBABILITY POPS BACK INTO THE WRN AREAS WITH ECMWF EVEN MORESO FOR MONDAY. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 70 94 72 97 / 30 20 20 10 BIG SPRING TX 73 94 75 97 / 40 30 30 0 CARLSBAD NM 68 98 71 102 / 20 20 20 20 DRYDEN TX 75 97 74 97 / 20 10 10 10 FORT STOCKTON TX 71 98 73 100 / 20 20 20 10 GUADALUPE PASS TX 69 95 68 95 / 20 20 20 20 HOBBS NM 67 91 68 98 / 30 20 20 10 MARFA TX 62 91 61 94 / 20 30 30 20 MIDLAND INTL AIRPORT TX 71 95 73 97 / 30 20 20 0 ODESSA TX 73 95 75 97 / 20 20 20 10 WINK TX 72 100 72 103 / 20 20 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Jun 17, 12:39 PM MDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 139 PM CDT MON JUN 17 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 139 PM CDT MON JUN 17 2013 /1239 PM MDT MON JUN 17 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. SOME STORMS COULD BECOME STRONG TO SEVERE WITH LARGE HAIL AND OR DAMAGING WINDS POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE AND AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED AREAWIDE TUESDAY AND TUESDAY NIGHT. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT ESPECIALLY ACROSS THE NORTHERN PERMIAN BASIN. AREAL COVERAGE OF THUNDERSTORMS WILL DECREASE SIGNIFICANTLY WEDNESDAY THROUGH FRIDAY HOWEVER ISOLATED AFTERNOON AND EVENING STORMS WILL BE POSSIBLE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS AND THE SOUTHEAST NEW MEXICO PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Jun 17, 1:06 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND GST 29 S FORT STOCKTON 30.47N 102.89W
06/17/2013 E70 MPH PECOS TX LAW ENFORCEMENT
&&
GREGORY.MURDOCHSpecial weather statement, Jun 17, 2:02 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 302 PM CDT MON JUN 17 2013 NMZ027-028-172030- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- 202 PM MDT MON JUN 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTHWESTERN EDDY COUNTY UNTIL 230 PM MDT... A STRONG THUNDERSTORM WAS LOCATED OVER QUEEN AT 202 PM MDT...MOVING EAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3241 10442 3210 10429 3201 10481 3230 10482 TIME...MOT...LOC 2002Z 262DEG 12KT 3219 10470
Local storm report, Jun 17, 2:24 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL QUEEN 32.19N 104.75W
06/17/2013 E1.25 INCH EDDY NM FIRE DEPT/RESCUE
&&
ANDREW.ARNOLDLocal storm report, Jun 17, 2:25 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL QUEEN 32.19N 104.75W
06/17/2013 E1.50 INCH EDDY NM PARK/FOREST SRVC
&&
ANDREW.ARNOLDThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:00 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 60 min |
| Jun 16, 6:09 PM MDT | Special Weather Statement | MAF | Eddy | 51 min |
| Jun 16, 11:45 PM MDT | Special Weather Statement | MAF | Eddy | 30 min |
| Jun 17, 1:01 AM MDT | Areal Flood Advisory | MAF | Eddy | 4 hr |
| Jun 17, 2:02 PM MDT | Special Weather Statement | MAF | Eddy | 28 min |
| Jun 17, 2:14 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 61 min |
| Jun 17, 2:33 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jun 17, 3:17 PM MDT | Special Weather Statement | MAF | Eddy | 43 min |
| Jun 17, 4:44 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 61 min |
| Jun 17, 5:29 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Jun 17, 5:43 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 62 min |
Nearby
Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.